Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 117, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2016, 3:21 AM CDT for Clay County, Riley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 3:21 AM CDT (08:21 UTC)
- Expired
- May 24, 2016, 3:47 AM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
558
WUUS53 KTOP 240821
SVRTOP
KSC027-161-240915-
/O.NEW.KTOP.SV.W.0117.160524T0821Z-160524T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLAY COUNTY IN NORTH CENTRAL KANSAS...
NORTHERN RILEY COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 415 AM CDT
* AT 320 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD...RILEY...LEONARDVILLE...RANDOLPH...GREEN...OAK
HILL...KEATS...TUTTLE CREEK LAKE AND IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3944 9728 3954 9661 3953 9663 3951 9664
3948 9667 3948 9668 3946 9669 3946 9671
3945 9672 3940 9673 3934 9666 3933 9667
3933 9665 3931 9665 3930 9663 3929 9664
3925 9658 3924 9659 3922 9658 3922 9735
TIME...MOT...LOC 0820Z 259DEG 31KT 3932 9718
HAIL...1.00IN
WIND...60MPH
$$
BB2 follow-up statements
605
WWUS53 KTOP 240841
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT TUE MAY 24 2016
KSC027-161-240915-
/O.CON.KTOP.SV.W.0117.000000T0000Z-160524T0915Z/
CLAY-RILEY-
341 AM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHERN CLAY AND WEST CENTRAL RILEY COUNTIES...
AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
WAKEFIELD...MOVING EAST AT 35 MPH. ANOTHER SEVERE STORM WAS LOCATED
NEAR RILEY...ALSO MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...WAKEFIELD...RILEY...LEONARDVILLE...KEATS AND TUTTLE CREEK
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3932 9727 3938 9717 3940 9673 3934 9666
3933 9667 3933 9665 3931 9665 3930 9663
3929 9664 3925 9658 3924 9659 3922 9658
3922 9731
TIME...MOT...LOC 0840Z 264DEG 30KT 3931 9699
HAIL...<.75IN
WIND...60MPH
$$
BB150
WWUS53 KTOP 240847
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE MAY 24 2016
KSC027-161-240857-
/O.CAN.KTOP.SV.W.0117.000000T0000Z-160524T0915Z/
CLAY-RILEY-
347 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND WEST CENTRAL
RILEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3932 9727 3938 9717 3940 9673 3934 9666
3933 9667 3933 9665 3931 9665 3930 9663
3929 9664 3925 9658 3924 9659 3922 9658
3922 9731
TIME...MOT...LOC 0846Z 259DEG 31KT 3932 9690
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 AM CDT, 20 minutes earlier.
Area forecast discussion, May 24, 3:01 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 301 AM CDT TUE MAY 24 2016 .SHORT TERM...(Today and Tonight) Issued at 300 AM CDT TUE MAY 24 2016 A large complex of thunderstorms was oriented in a west-to-east band across northern KS early Tuesday morning. These storms have shown organization at times, and are now showing signs of individual segments accelerating to the east. One such segment will enter Cloud and Ottawa counties around 3 AM, and has at least some potential to produce damaging winds. The good news is that instability decreases with eastward extent and we have already seen decreasing intensity trends with other cells as they progress farther east into the forecast area. However, there is also persistent advection of moisture and warmth into the southern flank of this storm so it may be able to persist for a while as it moves east. The main question is whether it will be severe while it progresses east. Forward propagating Corfidi vectors are toward the east at only 20-25 kts so cold pool forward motion will not help in wind gust production much and will likely rely on rear inflow jet and precip-loading induced wind fields for any sort of severe wind production. Severe hail potential seems to decrease with eastward extent as well given the limited instability, but effective shear of 30-40 kts suggests we can not completely rule out some severe hail. Hi-res model guidance suggests that this first wave will push east of the area by around sunrise but attention turns farther upstream as another complex associated with a short wave trough will follow across northern KS and has at least some chance to be strong, although it will enter an airmass that has had plenty of convective overturning in north central KS and this should limit overall strength of any incoming MCS. Even still, expect thunderstorms to progress east across the area through mid morning with a drying trend beyond that time. The main question for later Tuesday will be the quality of airmass recovery through the day. Expect an outflow boundary to be laid out well south of the area for much of the day but should then see it wash out and lift back north later in the day. This may provide a focus for thunderstorms as it lifts north by afternoon, and especially as a weak short wave trough approaches central KS by mid to late afternoon. Effective wind shear should be in the 35-45 kt range with a 2000-3000 MLCAPE near this boundary...wherever it may be. Thus, the devil is in the mesoscale details this afternoon and evening as any storms that develop stand a good chance of becoming supercells and severe. Tornado potential would be non-zero but yet not particularly impressive unless a steady-state supercell can develop near a boundary and ingest some rich helicity air. But again, this will depend on near-real-time storm-scale features. Thunderstorms are likely to continue in one or more clusters/rounds through the night as a series of short wave troughs cross the region. Of course, flooding will again be a concern especially overnight and especially in the areas that received training storms and a shot of heavy rain early today. .LONG TERM...(Wednesday through Monday) Issued at 300 AM CDT TUE MAY 24 2016 Overnight convection gradually clears eastward by the afternoon as temporary subsidence aloft tempers thunderstorm redevelopment on Wednesday afternoon. No major changes seen with current guidance and previous runs with the exception of the dryline location by 00Z Thursday. The GFS and SREF are further within the CWA while the NAM and ECMWF maintain the furthest progression over north central Kansas. Regardless, decent capping inversion will limit overall storm potential. However, if a storm develops on the dryline over north central KS, it will likely be severe with large hail, damaging winds, and perhaps a tornado. This threat is fairly isolated and have maintained the highest chances Wednesday evening across these areas. Atmosphere becomes capped once again Thursday afternoon as the main upper trough approaches Colorado and New Mexico. Stronger forcing is present by late afternoon with weak vorticity lobes noted lifting out ahead of the main forcing. In addition, sfc low/dryline edges towards central Kansas once again with a very warm and moist airmass over our CWA. Focus for convection is somewhat muddled from guidance, but it appears the sfc warm front near the KS and NE border and the dryline to our west may be the focus areas for severe storms late Thursday afternoon and evening. Given the decent speed and directional shear profiles and ample CAPE present, all severe hazards would be possible including the risk for flash flooding. Assuming overnight convection clears out by Friday morning, could see another round of strong to severe storms Friday afternoon and evening as the main upper trough axis lifts overhead. The dryline is fairly similar between the GFS and ECMWF across central KS with main question being any mesoscale influences and the strength of the inversion layer to inhibit sfc based storms initially. Overall, while details still remain somewhat uncertain it still appears severe storms are likely at some point between Thursday and Friday. Flash flooding may play a more widespread hazardous threat given the excessive rainfall the area has received in the recent past. The weekend onward is still showing signs of remaining unsettled with southwesterly flow persisting over a warm and moist airmass. Low end chances for thunderstorms seemed reasonable given the various uncertainties on timing and coverage. Relief from the rain may finally come to an end later next week as the upper air pattern finally begins to shift. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1211 AM CDT TUE MAY 24 2016 MVFR cloud on the increase from the south and will be impacting the terminals in the next few hours. Will be monitoring convective trends but still appears a window around 11-14Z will be the main window of potential. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Prieto AVIATION...65
Hazardous weather outlook, May 24, 12:15 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1215 AM CDT TUE MAY 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-250515- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1215 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVERNIGHT AND TRACK EAST SOUTHEAST ACROSS PORTIONS OF CENTRAL AND NORTHEAST KANSAS. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA THROUGH 7 AM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY THROUGH SUNDAY. THE BEST POTENTIAL FOR SOME STRONG TO SEVERE STORMS IS LOOKING TO BE THURSDAY THROUGH FRIDAY. ALL SEVERE THREATS WILL BE POSSIBLE DURING THIS PERIOD: LARGE HAIL, DAMAGING WINDS, AND POSSIBLY A FEW TORNADOES. WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED THIS WEEK...THE FLOODING CONCERNS COULD RISE AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 23, 11:01 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1101 PM CDT MON MAY 23 2016 KSZ008-240430- REPUBLIC- 1101 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 1130 PM CDT... AT 1100 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBBER...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCANDIA AND REPUBLIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4000 9762 3973 9769 3980 9793 4000 9793 TIME...MOT...LOC 0400Z 281DEG 19KT 3992 9799
Special weather statement, May 23, 11:31 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1131 PM CDT MON MAY 23 2016 KSZ008-240500- REPUBLIC- 1131 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL MIDNIGHT CDT... AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REPUBLIC...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCANDIA AND REPUBLIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4000 9768 3975 9779 3980 9793 4000 9793 TIME...MOT...LOC 0431Z 287DEG 15KT 3990 9791
Special weather statement, May 24, 2:11 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 211 AM CDT TUE MAY 24 2016 KSZ034-240745- OTTAWA- 211 AM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 245 AM CDT... AT 211 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DELPHOS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS...BENNINGTON...DELPHOS...WELLS AND ADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3930 9793 3930 9737 3900 9737 3909 9792 TIME...MOT...LOC 0711Z 265DEG 21KT 3920 9777
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:01 PM CDT | Special Weather Statement | TOP | Republic | 29 min |
| May 23, 11:31 PM CDT | Special Weather Statement | TOP | Republic | 29 min |
| May 24, 1:37 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| May 24, 2:11 AM CDT | Special Weather Statement | TOP | Ottawa | 34 min |
| May 24, 3:47 AM CDT | Special Weather Statement | TOP | Geary, Morris, Wabaunsee | 43 min |
| May 24, 3:50 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 3 hr |
| May 24, 3:52 AM CDT | Special Weather Statement | TOP | Pottawatomie | 23 min |
| May 24, 4:15 AM CDT | Special Weather Statement | TOP | Jackson | 45 min |
| May 24, 9:32 AM CDT | Special Weather Statement | TOP | Coffey | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.